Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 93, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2004, 3:41 PM EDT for Floyd County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2004, 3:41 PM EDT (19:41 UTC)
- Expired
- Jun 10, 2004, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579
WUUS51 KRNK 101941
SVRRNK
VAC063-102030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU JUN 10 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 430 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TERRYS FORK...OR ABOUT 7 MILES EAST OF PILOT...AND MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHECK...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3689 8024 3689 8024 3689 8024 3689 8024
3689 8024 3689 8024 3689 8024 3689 8024
3689 8024 3689 8024 3689 8024 3689 8024
3689 8024 3689 8024 3689 8024 3689 8024
3689 8024 3689 8024 3689 8024 3689 8024
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:51 PM EDT, 50 minutes earlier.
Area forecast discussion, Jun 10, 2:51 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT THU JUN 10 2004 .DISCUSSION... .SHORT TERM... RADAR LIGHTING UP...ESPECIALLY ACROSS THE FOOTHILLS. THIS IN ASSOCIATION WITH GOOD THETA-E RIDGING FROM THE TIDEWATER NW TO THE SHD VLY...ALONG WITH CONVERGENCE ALONG AND EAST OF THE BLUE RIDGE. LOOKS LIKE HIGHEST POPS THROUGH EARLY EVENING WILL BE IN MY ERN-NRN-WRN PERIPHERYS...THEN AS HEATING IS LOST...PIEDMONT ACTIVITY SHOULD DWINDLE. MODELS TRYING TO BRING MORE ACTIVITY TOWARD WRN CWA OVERNIGHT...SO KEPT HIGHER CHANCE POPS THERE...WHILE DRY IT OUT FROM THE BLUE RIDGE EAST. STATUS QUO ON LOW TEMPS TONIGHT. FRIDAY...LOOKS LIKE A BETTER SHOT OF LIFT ARRIVES IN OUR NRN CWA...THEN SINKS SOUTHEAST INTO THE PIEDMONT. HAVE HIGHEST POPS IN THE NORTH TOMORROW...WITH SOME LIKELY...AS MCS EXPECTED TO FORM AND SINK ESE INTO THE NRN FA DURING THE AFTN. STILL KEEPING TEMPS WARM...ESPECIALLY IN SRN FA FRIDAY AFTN. BACKDOOR FRONT NOW LOOKS TO ARRIVE PER GFS/ETA SAT AFTN. WILL HAVE BEST CHANCE OF PCPN IN MY WEST/SOUTHWEST. QUESTION IS HOW FAR SOUTH THE FRONT MAKES IT. WITH A 1020-1024 HIGH MOVING ACROSS THE NORTHEAST...SEE THE FRONT MAKING IT TO THE SRN APPS-NE TN B4 STALLING. COOLED TEMPS SATURDAY AS EXPECTING MORE CLOUDS AND NE FLOW. .LONG TERM (SUN-THU)... BASICALLY KEEPING THE FORECAST WITH A CHANCE OF SHOWERS AND TSRA EACH DAY...EXCEPT DRYING THINGS OUT LATE WED THRU THU. WARM FRONT TO OUR WEST SUNDAY-MONDAY LIFTS THROUGH BY LATE MONDAY...WITH A COLD FRONT MOVING IN DURING THE DAY TUESDAY. FRONT LINGERS IN THE AREA THRU WED. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, Jun 10, 5:25 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT THU JUN 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 525 AM EDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE ISOLATED RAINFALL OF 1 TO 2 INCHES. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE NORTH OF THE ROANOKE VALLEY FROM THE GREENBRIER VALLEY OF WEST VIRGINIA INTO THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. SOME OF THE STORMS NORTH OF INTERSTATE 64 MAY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS THE POTENTIAL FOR ORGANIZED THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY AS A COLD FRONT APPROACHES THE CENTRAL APPALACHIANS FROM THE NORTH. THIS WILL RESULT IN AN INCREASED THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...AND AGAIN FRIDAY. 11
In the hours before
Special weather statement, Jun 10, 11:26 AM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 10, 11:26 AM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 10, 2:28 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 S BURNT CHIMNEY 37.09N 79.83W
06/10/2004 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 122...ABOUT 4.5 MILES NE OF ROCKY
MOUNT.
&&
MGSpecial weather statement, Jun 10, 2:49 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT THU JUN 10 2004 VAZ033-034-044-045-102000- BEDFORD-CAMPBELL-FRANKLIN-PITTSYLVANIA- 249 PM EDT THU JUN 10 2004 ...STRONG THUNDERSTORMS OVER SMITH MOUNTAIN LAKE... A CLUSTER OF STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES IS MOVING OVER THE SMITH MOUNTAIN LAKE AREA IN SOUTHERN BEDFORD AND NORTHEAST FRANKLIN COUNTY. THESE STORMS ARE MOVING SOUTHEAST AROUND 20 MPH...AND WILL BE TRAVERSING THE LAKE INTO NORTHERN PITTSYLVANIA AND SOUTHERN CAMPBELL COUNTIES. IN ADDITION TO THE DANGEROUS LIGHTNING...THE STORMS ARE PRODUCING HEAVY DOWNPOURS OF AROUND AN INCH IN 30 MINUTES...AND MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. BOATERS SHOULD SEEK SAFE SHELTER ON SHORE UNTIL THE STORMS PASS. THE STORMS WILL BE OUT OF THE AREA BY 4:00 PM. JJ
Local storm report, Jun 10, 2:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 W BURNT CHIMNEY 37.10N 79.87W
06/10/2004 FRANKLIN VA LAW ENFORCEMENT
7 TO 8 INCH DIAMETER TREE DOWN IN THE RED VALLEY AREA 1.5
TO 2 MILES OFF ROUTE 116.
&&
MGSpecial weather statement, Jun 10, 3:36 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT THU JUN 10 2004 VAZ032>035-043>047-058-059-102126- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA- CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA- 336 PM EDT THU JUN 10 2004 THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING CONTINUE TO FORM AND MOVE SOUTHEAST ACROSS THE PIEDMONT AND FOOTHILLS OF VIRGINIA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE COMMON IN THE CORES OF THE STORMS. LIGHTNING FREQUENCY HAS INCREASED DURING THE PAST 30 MINUTES...ESPECIALLY IN THE STORMS OVER EASTERN BEDFORD AND OVER CENTRAL HENRY COUNTIES. THE STORMS WILL MOVE THROUGH THE EASTERN PIEDMONT COUNTIES OF BUCKINGHAM...APPOMATTOX...CHARLOTTE AND HALIFAX BETWEEN 345 AND 430 PM. THESE STORMS ARE CAPABLE OF PRODUCING URBAN AND ROAD FLOODING AS WELL AS FLOODING IN LOW LYING AREAS. REDUCED VISIBILITY AND WIND GUSTS TO 40 MPH IN AND NEAR THESE THUNDERSTORMS IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:04 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.